Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Tardive dyskinesia
Tardive dyskinesias (TDs) are involuntary movements of the tongue, lips, face, and extremities. These are acute movement disorders usually resulting from exposure to a drug with dopamine antagonist properties. TD often occurs in people who have been treated with antipsychotic medication for long periods, such as those with schizophrenia and other neuropsychiatric disorders. TD can also occur in other people, but less frequently. There are many drugs that are known to be associated with TD.
- Long-term treatment with dopamine antagonists, antipsychotics, including long-acting depot formulations can cause TD. However, newer atypical antipsychotic agents, such as olanzapine and risperidone, are thought to have a lower risk of TD.
- Metoclopramide, a potent dopamine antagonist used as an antiemetic, may cause TD, particularly in elderly patients. Prochlorperazine, another drug used for nausea, can also cause TD.
- Other drugs that may be associated with TDs include anticholinergics, antidepressants (particularly tricyclic antidepressants, fluoxetine and sertraline), carbamazepine and phenytoin
- The treatment of TD is firstly to identify the drug thought to be causing the problem, and cease it. In one in three people affceted, the symptoms will resolve after cessation of the drug. If the medication cannot be stopped, the lowest possible dose should be given. Wherever possible an alternative treatment should be sought – e.g. stopping an older antipsychotic agent and starting one of the newer atypical agents. It is also important to note that that some people experiece a worsening of symptoms after ceasing the implicated agent – this phenomenon is called rebound dyskinesia, and specialist advice should be sought under these circumstances.
- Advice about recommended drug treatments for TD is conflicting, but clonazepam and gingko biloba have evidence to support their benefit. Alternative treatments also include levodopa, vitamin E and botulinum toxin. In severe, refractory cases tetrabenazine may confer benefits but is also associated with a range of quite severe adverse effects.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to email@example.com.